BACK

Media reports suggesting Israel’s Health Ministry is examining a small number of cases of myocarditis in people who had received the Pfizer-BioNTech COVID-19 vaccine

This article was published on
April 26, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

There have been reports that Israel’s Health Ministry said on Sunday it is examining a small number of cases of myocarditis (heart inflammation) after receiving the Pfizer-BioNTech COVID-19 vaccine.

There have been reports that Israel’s Health Ministry said on Sunday it is examining a small number of cases of myocarditis (heart inflammation) after receiving the Pfizer-BioNTech COVID-19 vaccine.

Publication

What our experts say

Context and background

Resources

Media briefing

Media Release

Expert Comments: 

Prof Adam Finn

Press reports concerning cases of myocarditis in Israel in the context of their vaccine programme using the Pfizer-BioNTech COVID19 vaccine appear to be both preliminary and inconclusive.  This is another example of proof that vaccine safety monitoring systems can work well if they are set up properly – but not proof for the moment whether there is a real problem.  Clarity on that can be expected to come reasonably soon, but, in the meantime, we have to accept that when very rare events occur, it is never possible to work out whether they are causally-related to drugs and vaccines straight away.  That takes time and careful, systematic investigation.  For now it’s just a “wait and see” scenario.

Q&A

No items found.